Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 121, NWS Kansas City, MO

May 17, 2001Nodaway County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 17, 2001, 3:31 AM CDT for Nodaway County, Missouri. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 17, 2001, 3:31 AM CDT (08:31 UTC)
Expired
May 17, 2001, 4:15 AM CDT
In force
44 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Nodaway County, MO

The radar

The Omaha radar (KOAX), 158 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 3:40 AM CDTHail 1Burlington Jct, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 770 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
770 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
2061 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 170832
SVRMCI
MOC147-170915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
331 AM CDT THU MAY 17 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NODAWAY COUNTY IN NORTHWEST MISSOURI
  THIS INCLUDES THE CITY OF MARYVILLE

* UNTIL 415 AM CDT

* AT 331 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM NEAR BURLINGTON JUNCTION...MOVING EAST AT   
15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARYVILLE AT 345 AM CDT
  PICKERING AT 345 AM CDT
  
THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO GOLFBALL
SIZE...AND WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS
AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

REPORT SEVERE WEATHER TO THME NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.

LAT...LON 4053 9506 4029 9511 4021 9467 4055 9465


BODNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 9:31 PM CDT, 6 hours earlier.

Area forecast discussion, May 16, 9:31 PM CDT, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
931 PM CDT WED MAY 16 2001

CONVECTION HAS BEEN SLOW TO DEVELOP THIS EVENING...AND WHAT HAS
FORMED UP IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA...HAS NOT SHOWN
ANY SIGNIFICANT SIGNS OF WORKING SOUTH. STILL FEEL THAT THERE IS
POTENTIAL FOR TSTMS OVERNIGHT...ESPECIALLY ACROSS THE FAR
NORTH...HOWEVER AM PLANNING ON TRIMMING POPS BACK A BIT IN MOST
AREAS. BOUNDARY HAS NOT MOVED MUCH FURTHER SOUTH EITHER...SO MAY
HAVE TO MAKE SOME ADJUSTMENTS IN TIMING WORDING FOR CONVECTION
TOMORROW.

.EAX...
KS...NONE
MO...NONE

MJM

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 1:20 AM CDTSevere Thunderstorm WarningEAXAtchison, Nodaway55 min
May 17, 3:52 AM CDTSevere Thunderstorm WarningEAXWorth43 min
May 17, 4:05 AM CDTSevere Thunderstorm WarningEAXPutnam40 min
May 17, 8:34 AM CDTSevere Thunderstorm WarningEAXHarrison26 min
May 17, 10:45 AM CDTSevere Thunderstorm WarningEAXSullivan45 min
May 17, 11:37 AM CDTSevere Thunderstorm WarningEAXGrundy38 min
May 17, 11:44 AM CDTSevere Thunderstorm WarningEAXAndrew46 min
May 17, 12:20 PM CDTSevere Thunderstorm WarningEAXDeKalb40 min
May 17, 12:32 PM CDTSevere Thunderstorm WarningEAXDaviess, Grundy58 min
May 17, 12:55 PM CDTSevere Thunderstorm WarningEAXBuchanan, Clinton65 min
May 17, 1:33 PM CDTSevere Thunderstorm WarningEAXGrundy, Linn57 min
May 17, 1:35 PM CDTSevere Thunderstorm WarningEAXCaldwell, Ray40 min
May 17, 1:41 PM CDTSevere Thunderstorm WarningEAXCarroll49 min
May 17, 1:53 PM CDTSevere Thunderstorm WarningEAXPlatte37 min
May 17, 2:05 PM CDTSevere Thunderstorm WarningEAXClay40 min
May 17, 2:21 PM CDTFlash Flood WarningEAXCarroll114 min
May 17, 2:33 PM CDTSevere Thunderstorm WarningEAXCarroll, Chariton42 min
May 17, 2:45 PM CDTFlash Flood WarningEAXLivingston2 hr
May 17, 2:48 PM CDTSevere Thunderstorm WarningEAXClay, Jackson42 min
May 17, 2:55 PM CDTSevere Thunderstorm WarningEAXLafayette, Ray50 min
May 17, 3:05 PM CDTSevere Thunderstorm WarningEAXHoward40 min
May 17, 3:46 PM CDTSevere Thunderstorm WarningEAXHoward44 min
May 17, 3:55 PM CDTSevere Thunderstorm WarningEAXJohnson, Pettis65 min
May 17, 4:00 PM CDTTornado WarningEAXHoward45 min
May 17, 4:21 PM CDTFlash Flood WarningEAXCarroll114 min
May 17, 5:23 PM CDTSevere Thunderstorm WarningEAXBates37 min
May 17, 6:38 PM CDTFlash Flood WarningEAXCarroll97 min
May 17, 6:44 PM CDTFlash Flood WarningEAXDaviess76 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.